Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 79, NWS Glasgow, MT

July 20, 2021Wibaux County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 20, 2021, 4:59 PM MDT for Wibaux County, Montana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 4:59 PM MDT (22:59 UTC)
Expired
Jul 20, 2021, 5:15 PM MDT
In force
16 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wibaux County, MT

The radar

The Glasgow radar (KGGW), 250 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS55 KGGW 202259
SVRGGW
MTC109-202315-
/O.NEW.KGGW.SV.W.0079.210720T2259Z-210720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
459 PM MDT Tue Jul 20 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wibaux County in northeastern Montana...

* Until 515 PM MDT.

* At 458 PM MDT, a severe thunderstorm was located near Golva, or 11
  miles south of Beach, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carlyle and Saint Phillip. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4664 10412 4683 10419 4688 10405 4687 10404
      4664 10405
TIME...MOT...LOC 2258Z 253DEG 17KT 4676 10406 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
311 
WWUS55 KGGW 202308
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
508 PM MDT Tue Jul 20 2021

MTC109-202317-
/O.EXP.KGGW.SV.W.0079.000000T0000Z-210720T2315Z/
Wibaux MT-
508 PM MDT Tue Jul 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WIBAUX COUNTY
WILL EXPIRE AT 515 PM MDT...
        
The storm which prompted the warning has moved out of Wibaux County 
and into North Dakota.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Glasgow.

LAT...LON 4664 10412 4683 10419 4688 10405 4687 10404
      4664 10405
TIME...MOT...LOC 2307Z 253DEG 17KT 4677 10400 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:33 PM MDT, 26 minutes earlier.

Area forecast discussion, Jul 20, 4:33 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
433 PM MDT Tue Jul 20 2021

.DISCUSSION...
Low pressure system and cold front is moving east through eastern
Montana this afternoon. Meanwhile, a shortwave trough is moving
through the area this afternoon and evening. The system is
bringing isolated to scattered showers and thunderstorms to
eastern Montana this afternoon and evening.

Skies clear late tonight and upper ridge builds back into the
area during the day on Wednesday. With more sun expected, most
areas will be in the 90s for highs with a few places near 100.

Ridge moves to the east Wednesday Night and a wave in SW flow
aloft could bring a chance of thunderstorms to the western half of
the region.

Thursday will be a hot day ahead of a cold front Thursday evening.
Many areas will have highs near 100. While the heat risk is
expected to be lower for most of the region on Wednesday, the heat
risk returns for Thursday Will keep the Excessive Heat Warning in
effect for most the region. The exception will be the zones along
the Canadian border where temperatures are expected to remain
mostly below 100 for the rest of the week.

The cold front will bring a chance of thunderstorms Thursday
afternoon and night.

A more zonal flow aloft is expected starting on Friday and
continuing through early next week. The waves in the flow aloft
will stay up north in Canada which will give NE Montana mainly dry
weather with highs in the 90s in most areas.

&&

.AVIATION...
LAST UPDATED: 2230Z

FLIGHT CAT: VFR.

LLWS: Low level Wind Shear will be possible from 04-09Z at KSDY
and maybe KGDV. Only 1 to 2 hours are currently in the TAF, but
on closer inspection LLWS may be able to last a little longer or
impact KGDV as well. this has much lower confidence.

DISCUSSION: With low pressure along with monsoonal moisture
through tonight will allow isolated to scattered showers to pass
through the area. Skies will start to clear around midnight with
dry conditions through Wednesday.

SMOKE AND HAZE: Will continue to push through the area over the
next few days, lowering normal and slantwise visibility at times.
Currently MVFR visibility is not anticipated.

WIND: north to northeast at 5 to 10 kts through midnight. backing
to north to northwest early Wednesday morning. Then increasing to
5 to 15 kts Wednesday afternoon.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Thursday for Central and
Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 20, 4:51 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
451 PM MDT Tue Jul 20 2021

MTZ027-202315-
Wibaux MT-
451 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlyle, or 15 miles south of Beach, moving east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Carlyle and Saint Phillip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4664 10414 4682 10423 4687 10404 4664 10405
TIME...MOT...LOC 2251Z 253DEG 17KT 4670 10405

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:51 PM MDTSpecial Weather StatementGGWWibaux24 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.